Idaho, 2023

Damaging Winds in Idaho, July 23, 2023

July 23, 2023 · NWS PIH · 4 events in 2 counties and zones

Thunderstorm damage and severe wind gusts in the Pocatello area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Thunderstorm damage and severe wind gusts in the Pocatello area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Jul 23, 1:58 PM MST, 3 hours 27 minutes earlier.

Area forecast discussion, Jul 23, 1:58 PM MST, 3 hours 27 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
258 PM MDT Sun Jul 23 2023

.SHORT TERM...Tonight through Tuesday night.
Heat advisories remain in effect through midnight over a large
portion of southeast Idaho until midnight as several areas at or
above 100 late this afternoon into early evening. Isolated
thunderstorms are expected mainly in high elevations this evening
and also Monday. Expect slightly cooler conditions Monday with
highs generally around 5 degrees cooler. Monsoonal moisture will
continue to be present which will lead to the thunderstorms
activity. Will see 10 to 20 mph winds as well Monday afternoon
with some 20 to 30 mph gusts. Overnight lows very mild in the 60s
low elevations with some 50s in mountains and mountain valleys.
GK

.LONG TERM...TUESDAY THROUGH NEXT SUNDAY...
A broad ridge of high pressure is forecast to remain anchored over
the Four Corners region this week into next weekend (perhaps slowly
drifting east with time), with occasional hints of SW monsoon
moisture creeping far enough north under the high to support a few
isolated t-storms especially Tue through Thu, and especially across
the srn/ern highlands. At-large, however, most of the CWA will
remain dry, and overall WPC-modeled QPF holds at only a few
hundredths of an inch at best. Meanwhile, breezy conditions are
expected across the region throughout the period as two low pressure
systems track eastward across srn Canada, tightening the pressure
gradient against (and flattening) the ridge. The first will maximize
winds Tue and Wed afternoons with 700mb flow increasing to 20-30kts
and SW gusts ranging from 20 MPH across the south to up to 45 MPH
across the Central Mntns/Arco Desert. A weak cool front may even try
to move into the region Wed afternoon, although it's not expected to
have much of an impact on temps. The ridge tries to briefly
reamplify Thu, before the second low passes to our north Fri/Sat (a
bit closer in proximity than the first one), again kicking up the
winds, but failing to provide meaningful precip to break the overall
sunny/hot/dry pattern. Temps throughout the period will remain
slightly above average for late July, reaching into the 90s at lower
elevations. All things considered, aside from an isolated strong t-
storm, the main wx impacts throughout the next 7 days will be on the
fire wx front as fuels continue to dry out under this pattern. 01

&&

.AVIATION...
Main impact this evening will be isolated thunderstorms and have
vicinity at all TAF sites. BYI probably the best chance to see one
on station. Other than the thunderstorms will remain VFR through
Monday. May see a bit more wind Monday with 10 to 15 knots at
most sites sustained with some gusts near 20 mph in the afternoon.
Isolated thunderstorms will again occur Monday.
GK

&&

.FIRE WEATHER...
On the synoptic scale, a broad ridge of high pressure will remain
anchored over the Four Corners region, while a series of two low
pressure systems tracking east across srn Canada this week try to
flatten/break down the influence of the ridge locally and increase
winds. The result: a warm, dry, breezy pattern is expected to remain
in place throughout the next 7 days, continuing to dry our fuels. SW
winds will be maximized Tue/Wed afternoons courtesy of the first low
(gusting as high as 45 MPH across the Central Mntns and Arco Desert,
20-30 MPH elsewhere), and Fri/Sat courtesy of the second low. A weak
cool front may even try to move into the Central Mntns Wed
afternoon. The only real forecast change here compared to 24 hours
ago is Wed is standing out as a repeat of Tue, with continued
stronger winds. Under this overall pattern, occasional hints of SW
monsoon moisture will creep north and produce generally isolated
daily afternoon t-storms in some of our mntn areas. The best
coverage will be this afternoon and again Mon afternoon, isolated
everywhere, with perhaps borderline sct coverage in ern Zone 476 and
Zone 411. Storms may produce gusty/erratic outflow winds over 50 MPH
and small hail. Tue-Thu, most areas will hold dry with isolated
cells favoring the ern/ern highlands. By the numbers, coverage of
critical RH values is in question tomorrow, but Tue and Wed are
standing out as potential Red Flag days for winds/RH for Zones 425,
410, and 476. After coordination with regional interagency fire
dispatch centers and NWS Boise, however, we will not be issuing a
Fire Weather Watch at this time as fuels in many areas are still not
solidly critical (depending on type)...this has been the main holdup
so far this season for triggering alerts, following our wet spring.
Another round of coordination will take place tomorrow with
hopefully some new fuels intel, and we can't rule out a couple zones
being placed under our first Red Flag Warning of the year for Tue
and/or Wed. Stay tuned. 01

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until midnight MDT tonight for IDZ051>059-068-
070>073-075.

&&

In the hours before

Special weather statement, Jul 23, 3:45 PM MST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Pocatello ID
445 PM MDT Sun Jul 23 2023

IDZ054-058-232330-
Marsh and Arbon Highlands ID-Lower Snake River Plain ID-
445 PM MDT Sun Jul 23 2023

...A strong thunderstorm will impact portions of northwestern
Caribou, northwestern Bannock, northeastern Power and south central
Bingham Counties through 530 PM MDT...

At 445 PM MDT, Doppler radar was tracking a strong thunderstorm over
Pocatello Airport, or near Pocatello, moving northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Pocatello, eastern American Falls Reservoir, Chubbuck, Fort Hall
Buffalo Lodge, Fort Hall Townsite, Fort Hall Mount Putnam, Pocatello
Airport, and Fort Hall Putnam Lodge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, seek shelter inside a building.

&&

LAT...LON 4276 11253 4293 11268 4319 11227 4297 11204
TIME...MOT...LOC 2245Z 234DEG 23KT 4290 11253

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

KB
Special weather statement, Jul 23, 4:05 PM MST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Pocatello ID
505 PM MDT Sun Jul 23 2023

IDZ053-062-063-232345-
Upper Snake River Plain ID-Caribou Range ID-Blackfoot Mountains ID-
505 PM MDT Sun Jul 23 2023

...A strong thunderstorm will impact portions of central Bonneville
and east central Bingham Counties through 545 PM MDT...

At 504 PM MDT, Doppler radar was tracking a strong thunderstorm near
Bone, or 10 miles east of Goshen, moving northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ririe Reservoir and Bone.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, seek shelter inside a building.

&&

LAT...LON 4314 11187 4328 11203 4358 11168 4330 11134
TIME...MOT...LOC 2304Z 229DEG 17KT 4327 11188

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

KB
Special weather statement, Jul 23, 4:27 PM MST, 58 minutes before
Special Weather Statement
National Weather Service Pocatello ID
527 PM MDT Sun Jul 23 2023

IDZ054-055-057-058-240000-
Eastern Magic Valley ID-Marsh and Arbon Highlands ID-
Raft River Region ID-Lower Snake River Plain ID-
527 PM MDT Sun Jul 23 2023

...A strong thunderstorm will impact portions of central Power,
southwestern Bingham and eastern Cassia Counties through 600 PM
MDT...

At 527 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Cold Water Rest Area, or 9 miles southwest of Neeley,
moving northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
American Falls, Neeley, western American Falls Reservoir, Rockland,
and Massacre Rocks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4252 11302 4267 11316 4289 11283 4267 11261
TIME...MOT...LOC 2327Z 235DEG 28KT 4264 11301

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

KB
Special weather statement, Jul 23, 4:43 PM MST, 42 minutes before
Special Weather Statement
National Weather Service Pocatello ID
543 PM MDT Sun Jul 23 2023

IDZ062>064-240030-
Big Hole Mountains ID-Caribou Range ID-Blackfoot Mountains ID-
543 PM MDT Sun Jul 23 2023

...A strong thunderstorm will impact portions of southeastern Teton
and east central Bonneville Counties through 630 PM MDT...

At 542 PM MDT, Doppler radar was tracking a strong thunderstorm near
Irwin, or 9 miles south of Swan Valley, moving northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Palisades Reservoir and Irwin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

If on or near Palisades Reservoir, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 4316 11145 4330 11153 4352 11105 4320 11104
TIME...MOT...LOC 2342Z 244DEG 23KT 4332 11127

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

KB
Special weather statement, Jul 23, 5:06 PM MST, 19 minutes before
Special Weather Statement
National Weather Service Pocatello ID
606 PM MDT Sun Jul 23 2023

IDZ054-058-062-240045-
Marsh and Arbon Highlands ID-Blackfoot Mountains ID-
Lower Snake River Plain ID-
606 PM MDT Sun Jul 23 2023

...A strong thunderstorm will impact portions of western Caribou,
north central Bannock, east central Power and south central Bingham
Counties through 645 PM MDT...

At 604 PM MDT, Doppler radar was tracking a strong thunderstorm near
Pocatello, moving northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Pocatello, Chesterfield Reservoir, Chubbuck, Portneuf Gap, Fort Hall
Mount Putnam, and Fort Hall Bannock Creek Lodge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4269 11261 4280 11273 4305 11221 4291 11197
TIME...MOT...LOC 0004Z 238DEG 27KT 4284 11249

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

AM
Special weather statement, Jul 23, 5:13 PM MST, 12 minutes before
Special Weather Statement
National Weather Service Pocatello ID
613 PM MDT Sun Jul 23 2023

IDZ052>054-240045-
Arco/Mud Lake Desert ID-Upper Snake River Plain ID-
Lower Snake River Plain ID-
613 PM MDT Sun Jul 23 2023

...A strong thunderstorm will impact portions of southwestern
Jefferson, southeastern Butte, northwestern Bonneville and
northwestern Bingham Counties through 645 PM MDT...

At 612 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Atomic City, or 25 miles northwest of Blackfoot, moving
east at 35 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Southeast Inl, East Butte, and Kettle Butte.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4334 11277 4357 11280 4366 11238 4337 11228
TIME...MOT...LOC 0012Z 259DEG 32KT 4346 11268

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

AM

The radar

The Pocatello radar (KSFX), 28 km away, was scanning. The volume nearest the first event began at 00:25 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bannock

When
July 23, 5:25 PM MST to 5:35 PM MST
Where
Bannock County, Chubbuck
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
42.920, -112.450

About 1,500 customers without power due to power outages caused by thunderstorm winds in the Pocatello and Chubbuck area.

Thunderstorm Wind, Bannock

When
July 23, 5:30 PM MST to 5:45 PM MST
Where
Bannock County, 1 mi NW of Chubbuck
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
NWS Storm Survey
Coordinates
42.930, -112.464

Shingles removed from private residence in Chubbuck. Large tree uprooted and down blocking road near intersection of David St and Joel St.

Thunderstorm Wind, Power

When
July 23, 5:36 PM MST to 5:50 PM MST
Where
Power County, (Pih)pocatello Muni
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
42.920, -112.600

Sixty-four mph wind gust measured at the Pocatello Regional Airport ASOS site.

Thunderstorm Wind, Bannock

When
July 23, 5:50 PM MST to 6:00 PM MST
Where
Bannock County, 2 mi ESE of Chubbuck
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
42.909, -112.413

Tree blown down by thunderstorm wind on Fairway Drive.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2023Every state in 2023This day in weather historyWarnings in Idaho, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1127575, 1127567, 1127570, 1127572.